Alert archive / Minnesota / Special Weather Statements in 2018
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jun 9, 2018, 1:49 PM CDT for Faribault County, Minnesota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2018, 1:49 PM CDT (18:49 UTC)
- Expired
- Jun 9, 2018, 2:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Twin Cities, MN
County Faribault County, MN
The radar
The Minneapolis radar (KMPX), 146 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 395 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 661 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
263
WWUS83 KMPX 091849
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
149 PM CDT SAT JUN 9 2018
MNZ092-091915-
Faribault-
149 PM CDT SAT JUN 9 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FARIBAULT COUNTY...
At 148 PM CDT, a strong thunderstorm was located over Bricelyn, or 22
miles west of Albert Lea, moving east at 15 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Bricelyn, Frost, Kiester and Walters.
This includes Interstate 90 between mile markers 141 and 142.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4350 9395 4360 9396 4367 9365 4353 9364
4351 9365 4350 9365
TIME...MOT...LOC 1848Z 261DEG 12KT 4359 9381
$$
SPDWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 9, 12:37 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jun 9, 12:37 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1237 PM CDT Sat Jun 9 2018
.SHORT TERM...(Today and tonight)
Issued at 335 AM CDT Sat Jun 9 2018
Thunderstorms are expected to develop later today across southern
Minnesota and move into western Wisconsin. The main concern with
these storms is the potential for heavy rain and flooding. Isolated
rainfall totals of 2 to 4 inches are possible. A secondary concern
is the chance for a few tornadoes. This is a more conditional
threat, but it does exist.
Early morning satellite imagery with Rap13 500mb heights and winds
showed an MCS across South Dakota diving into Nebraska. The northern
part of this system was slowly falling apart as it moved into more
stable air across southwest Minnesota, but the H500 vorticity max
driving this convection will remain and move eastward along I-90
today.
By late morning 1500 to 2000 J/kg of MLCAPE will develop ahead of
this shortwave trough, and PWAT values will be on the order of 1.75
inches. Given the slow-moving nature of the upper level shortwave
trough, expect continued thunderstorm redevelopment with rainfall
rates of around 2 inches per hour. Any location that is under these
storms for 1 or 2 hours could see 2 to 4 inches of rain. HiRes
models are in very good agreement with these totals, although the
exact locations varies. At this time, the best chance for heavy rain
appears to be along I-90 and in southeast Minnesota, but it could
be as far north as the southern Twin Cities Metro. This is lines
up with the Slight Risk of excessive rain issued by WPC.
The severe threat is mainly for an isolated tornado. Given the
compact nature of the upper level shortwave, there is strong veering
in the wind profile in the warm sector ahead of the wave,
especially the low levels. If lifted parcels managed to become
surface based, they could experience 200 or more m2/s2 of 0 to 2 km
helicity. At this point the clouds from the overnight convection,
together with the expected multicell nature of the storms with
destructive cold pool interference should significantly limit this
tornadic threat. However, could see a quick spin-up if a few storms
manage to form in an area that clears out. Given the high
uncertainty, SPC continued with the marginal risk and 2 percent
tornado threat.
Showers and thunderstorms should exit the region Saturday night.
.LONG TERM...(Sunday through Friday)
Issued at 335 AM CDT Sat Jun 9 2018
The main area of concern in the long term continues to be the severe
weather potential Monday afternoon & evening.
The upper-level trough responsible for Monday's event is just now
coming ashore in the Pacific NW as of the overnight hours Saturday
morning. Lightning activity with the precipitation over eastern WA &
northern ID along with the possibility of snow at higher elevations
in the northern Rockies both highlight the impressive dynamics of
this feature for mid-June. By Sunday night, a 100+ kt jet will begin
rounding the base of the trough into the northern plains with a
strong ~40 kt low-level jet forming as a surface low advances over
the eastern Dakotas. Forcing from this LLJ will generate some
elevated thunderstorms overnight Sunday into Monday morning. The
bulk of the activity is expected across northern MN but can't rule
out some of the activity building farther south so have low PoPs in
place across much of the area through Monday morning.
There are still some large discrepancies in timing of the system and
extent of the warm sector Monday afternoon & evening. Current trends
suggest the best chances for severe weather will be across southern
& eastern MN Monday evening. Wherever this warm sector sets up,
dewpoints near 70 & steep low-level lapse rates will allow MLCAPE
values to reach 2500-3000 J/kg. However, capping is still a
potential concern with 850 mb temps on the order of 20-22 C & 700 mb
temps greater than 10 C. Current thinking is the dynamics of the
trough will be enough to generate enough large scale ascent to
overcome the cap but when storms do form, they will likely rapidly
become strong/severe given the impressive instability. While low-
level shear is impressive given the strong low-level jet at 850 mb,
there isn't much in the way of deep shear with winds at 500 mb
struggling to get above 30-40 kts. Effective bulk shear values of 20-
30 kts are certainly enough for organized & stronger updrafts given
the high CAPE values, but the weak winds aloft suggests updrafts
will have trouble "venting". This would suggest a higher likelihood
of seeing multiple storm mergers & more of a linear MCS event with
damaging wind & large hail the primary threats. CIPS analogs show a
number of higher-end severe weather events as matches to this setup
so the evolution Monday's forecast is certainly something to keep an
eye on over the weekend.
After Monday's system exits cooler & much drier air moves in through
the end of the week as we sit under strong & predominately zonal
flow aloft. Slight precipitation chances are possible with minor
disturbances in the flow, with the next widespread chance of
precipitation coming Friday as another upper-level trough approaches
the northern plains.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1235 PM CDT Sat Jun 9 2018
A complex of storms that was centered north of KMKT will continue
to pivot east/northeast over the next couple of hours, leading to
MVFR/IFR cigs/vsbys within this storm. South of this complex,
MVFR cigs will continue but convection will be more scattered and
not widespread, at least until 21z. After 21z, convection will
likely redevelop near the Iowa border, south of KMKT which will
produce a concentrated area of intense rainfall/hail and gusty
winds. How far north this complex develops remains questionable.
However, KMKT has the best chance of the intense activity.
Elsewhere, periods of MVFR cigs/vsbys in SHRA/TSRA, slowly
decreasing from northwest to southeast during the late
afternoon/evening. However, due to the moist boundary layer,
MVFR/IFR cigs will redevelop overnight, and last through mid-late
Sunday morning. Winds will be east/southeast, becoming more
east/northeast overnight and gusty.
KMSP...
A line of storms southwest of KMSP, will spread across the airport
grounds between 1815-1900z. Gusty southwest winds of 20 to 30 kts
will occur with IFR vsbys in very heavy rainfall. Once this
passes, rainfall rates will drop, but MVFR vsbys will likely
continue for an hour or two. MVFR cigs will likely continue
through the afternoon, with periods of TSRA. After 23z, the
activity should slowly begin to move off to the southeast with
lingering MVFR cigs, becoming VFR. MVFR/IFR cigs will likely
develop overnight, and last through early Sunday afternoon.
/OUTLOOK FOR KMSP/
Mon...VFR early with TSRA likely by Aftn/Evng. Wind SE 10-15 kts
bcmg W.
Tue...MVFR early then VFR. Wind NW at 10G20 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Flash Flood Watch through late tonight for MNZ074>077-082>085-
091>093.
&&
SHORT TERM...JRB
LONG TERM...ETA
AVIATION...JLTHazardous weather outlook, Jun 9, 12:41 PM CDT, 1 hour 8 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1241 PM CDT Sat Jun 9 2018 MNZ067-069-070-073>078-082>085-091>093-WIZ024-026-101745- Sibley-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue- Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn- Pierce-Pepin- 1241 PM CDT Sat Jun 9 2018 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...southwest Minnesota and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are possible this afternoon, mainly south of the Minnesota River Valley, with the best potential of severe storms along the Iowa border. Large hail & damaging winds are expected to be the primary threats but an isolated tornado can not be ruled out. Intense rainfall is also a possibility with these storms and may create a flash flooding threat if multiple rounds of thunderstorms impact the same areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday Severe weather is possible Monday afternoon & evening with large hail, damaging winds, and tornadoes all potential hazards. Discrepancies still exist on timing & location of the greatest severe threat so please stay up to date with the latest forecasts this weekend. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed in south central Minnesota this afternoon. MNZ041>045-047>066-068-WIZ014>016-023-025-027-028-101745- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Carver-Polk-Barron-Rusk-St. Croix- Dunn-Eau Claire- 1241 PM CDT Sat Jun 9 2018 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...west central Minnesota... northwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Strong thunderstorms are possible this afternoon, especially south of I-94. Torrential rainfall, hail and gusty winds will accompany the strongest storms. The intense rainfall will lead to flooding concerns, especially if multiple rounds of thunderstorms impact the same areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday Severe weather is possible Monday afternoon & evening with large hail, damaging winds, and tornadoes all potential hazards. Discrepancies still exist on timing & location of the greatest severe threat so please stay up to date with the latest forecasts this weekend. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed in south central Minnesota this afternoon. jlt
In the hours before
Special weather statement, Jun 9, 11:22 AM CDT, 2 hours 27 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 1122 AM CDT SAT JUN 9 2018 MNZ084-085-093-091645- Steele-Waseca-Freeborn- 1122 AM CDT SAT JUN 9 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FREEBORN... SOUTHWESTERN STEELE AND SOUTHEASTERN WASECA COUNTIES... At 1122 AM CDT, a strong thunderstorm was located over Hartland, or 11 miles northwest of Albert Lea, moving northeast at 25 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. This storm will be near... New Richland around 1135 AM CDT. Ellendale around 1145 AM CDT. Other locations impacted by this storm include Manchester, Steele Center, Lemond and Hope. This includes the following highways... Interstate 35 between mile markers 25 and 34. U.S. Highway 14 between mile markers 163 and 164. LAT...LON 4369 9347 4375 9364 4407 9345 4394 9317 TIME...MOT...LOC 1622Z 215DEG 23KT 4380 9350 SPD
Special weather statement, Jun 9, 11:28 AM CDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1128 AM CDT SAT JUN 9 2018
MNZ067-069-075-076-091715-
Le Sueur-Sibley-Scott-Nicollet-
1128 AM CDT SAT JUN 9 2018
...A STRONG THUNDERSTORM WILL AFFECT LE SUEUR...SOUTHEASTERN
SIBLEY...SOUTHWESTERN SCOTT AND NORTHEASTERN NICOLLET COUNTIES...
At 1128 AM CDT, a strong thunderstorm was located over St. Peter, or
10 miles north of Mankato, moving northeast at 30 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
St. Peter, New Prague, Belle Plaine, Le Sueur, Montgomery, Le Center,
Henderson, Kasota, Cleveland, Ottawa, Heidelberg and St Thomas.
This includes U.S. Highway 169 between mile markers 62 and 84.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4430 9410 4464 9394 4455 9349 4453 9353
4451 9353 4424 9379 4424 9392
TIME...MOT...LOC 1628Z 206DEG 28KT 4431 9391
SPDSpecial weather statement, Jun 9, 12:04 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1204 PM CDT SAT JUN 9 2018
MNZ067>069-091745-
Carver-Sibley-Scott-
1204 PM CDT SAT JUN 9 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SIBLEY...SCOTT AND
CENTRAL CARVER COUNTIES...
At 1204 PM CDT, a strong thunderstorm was located near St Benedict,
or 27 miles west of Northfield, moving northeast at 35 mph.
Winds in excess of 40 mph are possible with this storm.
This storm will be near...
Jordan around 1215 PM CDT.
Carver around 1230 PM CDT.
Prior Lake around 1235 PM CDT.
Shakopee, Savage and Chaska around 1240 PM CDT.
Eden Prairie around 1245 PM CDT.
Other locations impacted by this storm include Marystown, Mn Valley
State Rec Area, St Benedict and Helena.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4461 9392 4490 9372 4484 9352 4480 9351
4481 9343 4478 9338 4478 9332 4473 9333
4454 9352 4454 9360
TIME...MOT...LOC 1704Z 211DEG 29KT 4457 9369
SPDSpecial weather statement, Jun 9, 12:16 PM CDT, 1 hour 33 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 1216 PM CDT SAT JUN 9 2018 MNZ085-093-091800- Steele-Freeborn- 1216 PM CDT SAT JUN 9 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FREEBORN AND SOUTHEASTERN STEELE COUNTIES... At 1216 PM CDT, a strong thunderstorm was located over Hollandale, or 13 miles northeast of Albert Lea, moving northeast at 20 mph. Dime size hail is possible with this storm. Locations impacted include... Blooming Prairie, Geneva, Hollandale and Bixby. This includes Interstate 35 between mile markers 22 and 23. LAT...LON 4381 9331 4399 9305 4377 9305 4373 9319 TIME...MOT...LOC 1716Z 239DEG 17KT 4379 9318 SPD
Local storm report, Jun 9, 1:15 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
115 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM HAIL CLARKS GROVE 43.76N 93.33W
06/09/2018 M1.75 INCH FREEBORN MN PUBLIC
IMAGE FROM SOCIAL MEDIA VIA BROADCAST
MEADIA.
&&
CARLYONSpecial weather statement, Jun 9, 1:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
149 PM CDT SAT JUN 9 2018
MNZ092-091915-
Faribault-
149 PM CDT SAT JUN 9 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FARIBAULT COUNTY...
At 148 PM CDT, a strong thunderstorm was located over Bricelyn, or 22
miles west of Albert Lea, moving east at 15 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Bricelyn, Frost, Kiester and Walters.
This includes Interstate 90 between mile markers 141 and 142.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4350 9395 4360 9396 4367 9365 4353 9364
4351 9365 4350 9365
TIME...MOT...LOC 1848Z 261DEG 12KT 4359 9381
SPDThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 6:18 AM CDT | Severe Thunderstorm Warning | MPX | Carver, Scott | 27 min |
| Jun 9, 7:45 AM CDT | Special Weather Statement | MPX | Chippewa | 30 min |
| Jun 9, 9:07 AM CDT | Special Weather Statement | MPX | Redwood, Yellow Medicine | 68 min |
| Jun 9, 9:09 AM CDT | Special Weather Statement | MPX | Renville | 66 min |
| Jun 9, 9:20 AM CDT | Special Weather Statement | MPX | Scott | 55 min |
| Jun 9, 10:05 AM CDT | Flash Flood Warning | MPX | Carver | 3 hr |
| Jun 9, 10:42 AM CDT | Special Weather Statement | MPX | Nicollet | 48 min |
| Jun 9, 10:54 AM CDT | Flash Flood Watch | MPX | Blue Earth, Brown, Faribault, Freeborn, Le Sueur, Martin and 5 more | 8 hr |
| Jun 9, 10:55 AM CDT | Special Weather Statement | MPX | Blue Earth, Waseca | 65 min |
| Jun 9, 11:22 AM CDT | Special Weather Statement | MPX | Steele | 23 min |
| Jun 9, 11:28 AM CDT | Special Weather Statement | MPX | Le Sueur | 47 min |
| Jun 9, 11:33 AM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Steele, Waseca | 42 min |
| Jun 9, 12:04 PM CDT | Special Weather Statement | MPX | Scott | 41 min |
| Jun 9, 12:16 PM CDT | Special Weather Statement | MPX | Steele | 44 min |
| Jun 9, 4:42 PM CDT | River Flood Warning | MPX | Brown | 58 hr |
| Jun 9, 6:22 AM CDT | Special Weather Statement | MPX | Pierce | 23 min |
Nearby
Special Weather Statements in Minnesota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.